Until The Vaccine Takes Full Effect, COVID Remains A Serious Threat
Coronavirus disease (COVID-19) symptoms can be mistaken for vaccine-related side effects during initial days after immunization, according to a study of 4,081 vaccinated healthcare workers in Israel.
Published online in the US Centers for Disease Control and Prevention journal Emerging Infectious Diseases, the study found that 22 of the workers developed lab-confirmed COVID-19 from 1 to 10 days after immunization with the Pfizer-BioNTech vaccine.
“Clinicians should not dismiss post-vaccination symptoms as vaccine-related and should promptly test for COVID-19,” write co-authors Sharon Amit, Sharon Alexsandra Beni, Asaf Biber, Amir Grinberg, Eyal Leshem and Gili Regev-Yochay from Chaim Sheba Medical Center, Ramat Gan.
Sheba started its personnel vaccination program on December 20, and within one week 4,081 eligible staff members received the first dose. Concurrently, the national Covid positivity rate rapidly increased.
Among the 22 vaccinated employees who tested positive, 13 were tested because they had symptoms, most commonly fever, chills, cough, headache, myalgia and sore throat.
Two were tested because of exposure to confirmed or suspected COVID-19 cases, and they reported symptoms. The remainder were asymptomatic and had been exposed before or on the date of vaccination.
The Pfizer vaccine, the physicians emphasized, “is not likely to exert protection against clinical disease during the first days after receipt of the first dose.”
Efficacy was shown to be 52 percent a week after the first dose. Positive COVID-19 cases were described among vaccinees even early after the second dose, which takes about 14 days to reach full effectiveness of 91 percent to 95 percent.
“Pandemic fatigue, coupled with the availability of a vaccine, might give the population a false sense of reassurance and consequently lead to a brisk increase in COVID-19 cases,” the authors warned.
“Thus, almost every physical complaint after vaccination poses a true diagnostic dilemma as to whether an adverse reaction or a new COVID-19 infection is the cause. … Clinicians should have a high level of suspicion of reported symptoms and avoid dismissing complaints as vaccine-related until true infection is ruled out and vaccinees are tested.”
(Edited by Fern Siegel and David Martosko)
Covid symptoms may be mistaken for vaccine side effects appeared first on ISRAEL21c.